Lateralized neuroleptic-induced side effects are associated with asymmetric visual evoked potentials

Rachel Tomer, Matti Mintz, Shmuel Kempler, Mircea Sigal

Research output: Contribution to journalArticlepeer-review

Abstract

Recent studies suggest that neuroleptic drugs may have an asymmetric effect on the two cerebral hemispheres. This effect is reflected by emergence of drug-induced lateralized extrapyramidal side effects and by dose-related alterations in electrophysiological asymmetries. The present study examined the hypothesis that asymmetry of visual evoked potentials (VEPs) is associated with lateralized appearance of neuroleptic-induced parkinsonism or tardive dyskinesia (TD). The asymmetry of the amplitudes of later VEP components was significantly higher in patients with lateralized side effects (n=8) than in patients with symmetrical side effects (n=6) or free of extrapyramidal side effects (n=11). The possibility that VEP asymmetry reflects the differential degree to which the two hemispheres are affected by medication is discussed.

Original languageEnglish
Pages (from-to)311-318
Number of pages8
JournalPsychiatry Research
Volume22
Issue number4
DOIs
StatePublished - Dec 1987
Externally publishedYes

Keywords

  • Tardive dyskinesia
  • hemispheric asymmetry
  • lateralized side effects
  • neuroleptics
  • parkinsonian side effects
  • visual evoked potentials

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Biological Psychiatry

Fingerprint

Dive into the research topics of 'Lateralized neuroleptic-induced side effects are associated with asymmetric visual evoked potentials'. Together they form a unique fingerprint.

Cite this